Cushing's syndrome is a condition where your body is exposed to too much of the hormone cortisol. This can be because your body is making too much cortisol, or because you have taken a lot of oral corticosteroid medicines. If you have Cushing's syndrome, it is treatable.
Cortisol is a hormone that is made by the adrenal glands. You have two adrenal glands, one sitting on the top of each kidney.
Cortisol is involved in many different parts of your body. It is produced all day, and especially during times of stress.
What causes Cushing's syndrome?
Some people with Cushing's syndrome have a benign tumour in part of the brain. This tumour tells the adrenal glands to release cortisol. This condition is known as Cushing's disease.
Other people develop Cushing's syndrome from taking steroid medication for a long time.
Cushing's syndrome can also be caused by a tumour of the adrenal gland, overgrowth of the adrenal glands, or occasionally a tumour somewhere else in the body.
If you have Cushing's syndrome as a result of taking steroid medication, do not stop taking it suddenly, as you could become very unwell. Talk to your doctor.
Cushing's syndrome diagnosis
Cushing's syndrome can be hard to diagnose because it can look like other things. Your doctor will talk to you, examine you and may arrange a number of tests of your blood, urine and saliva. You may also be referred to an endocrinologist, who specialises in problems with hormones.
Cushing's syndrome symptoms
The symptoms and signs of Cushing's syndrome include:
- a rounded face
- plenty of weight around the torso, shoulders and neck
- a hump between the shoulders
- high blood sugar or diabetes
- high blood pressure
- irregular periods
- feeling tired or emotional
- skin problems like slow healing of wounds, bruising and stretch marks on the tummy, hips and thighs
- brittle bones
Other symptoms include more hair on the face and body and a change in menstrual periods for women, and lower libido or erectile dysfunction for men.
Cushing's syndrome treatment
The treatment depends on the cause.
If you are taking steroids, then you and your doctor will need to talk about whether it is possible to reduce the dose or not.
If there are other reasons as to why you have Cushing’s syndrome, then you may be advised to have treatment such as surgery, radiotherapy, chemotherapy or other medication to stop your body taking too much cortisol.
Learn more here about the development and quality assurance of healthdirect content.
Last reviewed: January 2018